Study: Statins Associated with Muscle Pain, Sprains

Statins_Muscle_PainStatins, drugs used to lower cholesterol, have been linked to more muscle issues than initially thought, according to a new study. Lipitor, Zocor, and Crestor are among some of the more popular statins.

The new retrospective cohort study expands on prior findings, according to Reuters Health, and compared two groups enrolled in military health insurance. The study revealed that people taking statins experienced a 10 percent increased risk of suffering from muscle pain, sprains, or strains. The study appears in the June 3, 2013 online issue of JAMA of Internal Medicine.

Drugs in the statin class are known to carry increased risks for myopathy (severe muscle damage) and should be prescribed with caution and at the lowest possible. Prior studies have found links between statin treatment and muscle weakness and rhabdomyolys, a rare, muscle-wasting disease, according to Reuters Health. The new study suggests that the muscle-related side effects seen with statin use might actually be broader. The study does not prove statins directly caused the pain and injuries.

The study’s lead researcher, Dr. Ishak Mansi, of VA North Texas Health Care System in Dallas, Texas, pointed out that the side effects should be considered in patients discussing statin use with their physicians, according to Reuters Health.

For the study, Mansi and his colleagues reviewed the health records of both groups; participants were of the same age and had similar medical conditions. One group was prescribed a statin in late 2004 and 2005 and the other group had not taken a statin during the study period. According to Reuters Health, the research team tracked the 14,000 patient records through early 2010 for signs of muscle issues.

The team discovered that statin use may be associated with increased adverse musculoskeletal events, especially in physically active people. Reporting in JAMA Internal Medicine, the team concluded that, “Musculoskeletal conditions, arthropathies, injuries, and pain are more common among statin users than among similar nonusers. The full spectrum of statins’ musculoskeletal adverse events may not be fully explored, and further studies are warranted, especially in physically active individuals.”

Dr. Paul Thompson, chief of cardiology at Hartford Hospital in Connecticut, who was not involved in the study, told Reuters Health that his research suggests about 5 percent of statin users will have muscle problems related to use of the drugs. “We think it’s a much bigger problem than it’s given credit for.”

Recent studies on which we’ve written have found that statin use was associated with an increased risk for Type 2 diabetes, that statins may actually minimize exercise benefits in obese adults, that there may be an association between statins and kidney damage, and that people who take statins may face increased risks for developing age-related cataracts. An analysis of previously conducted clinical trials cast doubt on statin efficacy, specifically Crestor, in the prevention of blood clots and a prior ScienceDaily report indicated that some 30 prior trials of statin drugs revealed that the drugs are barely effective at preventing blood clots, if at all.

The U.S. Food & Drug Administration (FDA) has also warned that statins not only raise blood sugar levels, but may also cause memory loss. Statin labels were updated to reflect this potential side effect.

This entry was posted in Crestor, Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.